Alert archive / Georgia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Jacksonville, FL

February 15, 1996Pierce County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 15, 1996, 6:34 PM EST for Pierce County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 15, 1996, 6:34 PM EST (23:34 UTC)
Expired
Feb 15, 1996, 7:00 PM EST
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Pierce County, GA

What was reported inside it

TimeReportWhereRemark
Feb 15, 6:55 PM ESTThunderstorm Wind 60Patterson, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 152333
SVRJAX
GAC229-160000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
634 PM EST THU FEB 15 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN SOUTHEAST GEORGIA
 
   ...PIERCE COUNTY
 
AT 630 PM EST NATIONAL DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO PIERCE COUNTY. THIS STORM HAVE PRODUCED SEVERE WEATHER IN
COFFEE COUNTY EARLIER THIS EVENING. THE STORM SHOULD MOVE THROUGH
BLACKSHEAR...BRISTOL...AND PATTERSON BY 7PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  D|O NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
SANDRIK/SANTOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 2:45 AM EST, 15 hours 49 minutes earlier.

Area forecast discussion, Feb 15, 2:45 AM EST, 15 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EST THU FEB 15 1996

SPEED CONVERGENCE ON WSW FLW OFF GLF CAUSING WDLY SCT SHWRS OVR THE
BIG BEND AREA AND W PART OF CWA. SHWRS ARE BEING AIDED BY VORT MAX
MOVG THRU N FL. CDFNT NOW IN NW GA W/ SFC LO NR AVL. PROGS ALL SIM ON
TIMING OF CDFNT THRU CWA AND I AGREE CLOSELY W/ NMC LOCATIONS OF FNT
WHICH IS THRU CWA DURG TNGT REACHING JUST N OF PIE-DAB LN BY 12Z FRI.

XPCT AT LEAST SOME SHWRS TDY W/ SHORT WAVES PASSING THRU N FL AND
APRCH OF CDFNT ACRS GA. DAYTIME HTG...SOME UVV AND LI ARND -3 XPCT A
FEW TSTMS LATE TDY THRU TNGT...AIDED FURTHER BY UPR JET MAX.

PROGS DIFFER ON HOW QUICK CD AIR MOVS INTO CWA W/ NGM TAKING A SLOER
ROUTE THAN ETA/AVN. H8 TEMP ON ETA AT 48 HRS IS DOWN TO -7.5 AND
THICKNESS IS 535 FOR JAX. NGM THICKNESS STILL 547 AT 48 HRS. NGM MAY
BE MR ON TARGET AS UPR TROF NOT YET THRU TIL OOZ SAT...SO STG CAA MAY
NOT SET IN TIL THAT TM.
.
SEE NO REASON TO STRAY FAR FM FWC GUIDANCE THRU PERIOD. WL REACH 70S
IN ALL AREAS TDY W/ WRM AND BREEZY WSW FLW. NOTICEABLY COOLER WX FRI
THEN ANOTHER CD SNAP FRI NGT/SAT.

GNV DOWN TO 2MI IN FOG...BUT W/ 10 KTS OF WND SHUDN'T BE MUCH OF A
PROBLEM. MIGHT HAVE SOME SEA FOG ADVECT INLAND OFF GLF THIS MRNG THO.

SVLS1 ARND 20 KTS LATELY...BUT MST OTHER PLACES NOT TOO STG. HWVR...
STG WNDS JUST OFF SFC WL MIX DOWN TDY. OTHER THAN FINE-TUNING CWF TO
ALLOW FOR INCRG WNDS...CWF LUKS FINE.

SSI EB 072/047 056/030 045 15371
JAX BB 076/050 060/030 047 15261
GNV BB 076/050 061/029 048 15361

MOHLIN

In the hours before

Special weather statement, Feb 15, 5:32 PM EST, 1 hour 2 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-501-160415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EST THU FEB 15 1996

...VERY COLD CONDITIONS POISED FOR A RETURN TO SOUTHEASTERN
GEORGIA AND NORTHEASTERN FLORIDA...

A COLD FRONT IS MOVING THROUGH CENTRAL GEORGIA THIS EVENING AND
SHOULD MOVE THROUGH THE REGION VERY EARLY TOMORROW MORNING.  THE
HIGH FOR THE DAY TOMORROW WILL COME QUITE EARLY WITH TEMPERATURES
FALLING THROUGH THE AFTERNOON. TEMPERATURES TOMORROW NIGHT SHOULD
FALL INTO THE MID TO UPPER 20S...HOWEVER...LOWER TEMPERATURES
WILL BE POSSIBLE IN NORMALLY COLDER LOCATIONS.

IN ADDITION TO THE COLD TEMPERATURES...WINDS WILL BE AROUND 20
MPH FOR A GOOD PORTION OF THE NIGHT.  WINDS OF THAT STRENGTH...ON
THE AVERAGE...SHOULD PRODUCE WIND CHILLS OF 0 TO 10 ABOVE.  IN
THE NORMALLY COLDER LOCATIONS WIND CHILLS BELOW 0 ARE NOT OUT OF
THE QUESTION.  WIND CHILLS IN THIS RANGE CAN BE DANGEROUS TO THE
VERY YOUNG...THE ELDERLY AND THE HOMELESS.  REMEMBER PETS ARE
ACCLIMATIZED TO THE WARM CLIMATE AND COULD SUFFER FROM THE COLD
IF LEFT UNSHELTERED IN THESE CONDITIONS.

EMERGENCY MANAGER AND SHELTER MANAGERS SHOULD PREPARE FOR THE
UPCOMING COLD WEATHER. FOR PLANNING PURPOSES...COLD NIGHTTIME
CONDITIONS SHOULD CONTINUE THROUGH MONDAY MORNING.

SANDRIK
Special weather statement, Feb 15, 5:34 PM EST, 1 hour before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-501-160415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EST THU FEB 15 1996

...VERY COLD CONDITIONS POISED FOR A RETURN TO SOUTHEASTERN
GEORGIA AND NORTHEASTERN FLORIDA...

A COLD FRONT IS MOVING THROUGH CENTRAL GEORGIA THIS EVENING AND
SHOULD MOVE THROUGH THE REGION VERY EARLY TOMORROW MORNING.  THE
HIGH FOR THE DAY TOMORROW WILL COME QUITE EARLY WITH TEMPERATURES
FALLING THROUGH THE AFTERNOON. TEMPERATURES TOMORROW NIGHT SHOULD
FALL INTO THE MID TO UPPER 20S...HOWEVER...LOWER TEMPERATURES
WILL BE POSSIBLE IN NORMALLY COLDER LOCATIONS.

IN ADDITION TO THE COLD TEMPERATURES...WINDS WILL BE AROUND 20
MPH FOR A GOOD PORTION OF THE NIGHT.  WINDS OF THAT STRENGTH...ON
THE AVERAGE...SHOULD PRODUCE WIND CHILLS OF 0 TO 10 ABOVE.  IN
THE NORMALLY COLDER LOCATIONS WIND CHILLS BELOW 0 ARE NOT OUT OF
THE QUESTION.  WIND CHILLS IN THIS RANGE CAN BE DANGEROUS TO THE
VERY YOUNG...THE ELDERLY AND THE HOMELESS.  REMEMBER PETS ARE
ACCLIMATIZED TO THE WARM CLIMATE AND COULD SUFFER FROM THE COLD
IF LEFT UNSHELTERED IN THESE CONDITIONS.

EMERGENCY MANAGER AND SHELTER MANAGERS SHOULD PREPARE FOR THE
UPCOMING COLD WEATHER. FOR PLANNING PURPOSES...COLD NIGHTTIME
CONDITIONS SHOULD CONTINUE THROUGH MONDAY MORNING.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:16 PM ESTSevere Thunderstorm WarningJAXBacon, Ware44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.